Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 185, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2006, 8:35 PM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2006, 8:35 PM CDT (01:35 UTC)
- Expired
- Sep 15, 2006, 9:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 5:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:40 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 15, 4:40 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 440 PM CDT FRI SEP 15 2006 .DISCUSSION... FAIRLY MESSY FORECAST FOR TONIGHT WITH A PAIR OF WAVES TO DEAL WITH. FIRST IS THE EXITING SYSTEM OVER THE EASTERN CWA...WHICH SHOULD PROVIDE SOME SHOWERS AND ISOLATED THUNDERSTORMS FOR PARTS OF SOUTHWEST MN INTO NORTHWEST IA EARLY IN THE EVENING. THE SECOND IS A STRONGER SYSTEM THAT IS MOVING ONTO THE WESTERN HIGH PLAINS THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP IN CENTRAL NEBRASKA WITH THIS FEATURE AND SHOULD WORK INTO THE AREA THROUGHOUT THE EVENING HOURS. DRY SLOT WILL WORK INTO THE SOUTHERN CWA BY LATE TONIGHT AND SHOULD AID IN ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT AHEAD OF IT. TROP HEIGHTS ALSO SUGGEST BETTER CHANCE FOR PRECIPITATION AFTER ABOUT 03Z. NO MAJOR DEVIATIONS FROM GUIDANCE LOWS TONIGHT. STRONG SURFACE TROUGH WILL BE THE MAIN PLAYER TOMORROW CREATING THE POTENTIAL FOR SEVERE WEATHER. DRY SLOT WILL WORK INTO THE WESTERN CWA IN THE MORNING HOURS. ATMOSPHERE WILL DESTABILIZE ALONG AND AHEAD OF DRY LINE RESULTING IN THUNDERSTORM DEVELOPMENT IN THE MID AFTERNOON HOURS ALONG AND EAST OF THE JAMES RIVER VALLEY. STRONG WIND SHEAR WILL RESULT IN RAPID CELL MOVEMENT. WITH FAIRLY STRONG DIRECTIONAL AND SPEED SHEAR ALONG AND AHEAD OF THE COLD FRONT...POTENTIAL EXISTS FOR A TORNADO OR TWO MAINLY WITH INITIAL CELL DEVELOPMENT. EXPECT CELLS TO RAPIDLY EVOLVE INTO A SQUALLINE WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS...THOUGH COULD HAVE SOME HAILERS IN THERE AS WELL. WRAP AROUND STRATUS AND INSTABILITY SHOWERS WORKS INTO THE NORTHERN 2/3 OF THE CWA ON SUNDAY...KEEPING TEMPERATURES DOWN IN THE NORTH. FURTHER SOUTH...LIMITED AMOUNTS OF CLOUDS COUPLED WITH COLD AIR ADVECTION SHOULD RESULT IN SIGNIFICANT MIXING...AND HAVE KEPT FORECASTED HIGHS ON SUNDAY IN NW IOWA IN THE UPPER 60S TO NEAR 70. THAT WILL BE THE LAST OF MILD TEMPERATURES FOR A WHILE AS THE COLD AIR CONTINUES TO POUR INTO THE REGION ON THE BACKSIDE OF OF TROUGH. HIGH PRESSURE BUILDS INTO THE REGION AND BY WEDNESDAY MORNING...CLEAR SKIES AND LIGHT WINDS SHOULD RESULT IN A FAIRLY COOL CRISP EARLY AUTUMN MORNING. TEMPERATURES WILL REBOUND SOME ON WEDNESDAY AHEAD OF THE NEXT WAVE MOVING IN FROM THE WEST. MODELS HAVE BEEN CONSISTENTLY INCONSISTENT WITH THE PATH OF THIS WAVE...BUT HAVE SIDED MORE WITH A SOUTHERN TRACK WHICH KEEPS THE BULK OF THE FORCING SOUTH OF THE CWA. HAVE ADDED SOME SLIGHT CHANCE POPS ON THURSDAY...MAINLY SOUTH OF I-90...BUT WILL LIKELY HAVE TO BE REFINED AS THE PATH OF THE WAVE BECOMES MORE CLEAR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY ALL OF SD CWA EXCEPT UNION CO. 16Z-23Z. MN...WIND ADVY ALL OF SW MN EXCEPT COTTONWOOD AND JACKSON COS. 16Z-23Z. IA...WIND ADVY LYON CO. 16Z-23Z. NE...NONE. && 08/BT
Hazardous weather outlook, Sep 15, 10:46 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT FRI SEP 15 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH EXTREME SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA THROUGHOUT THE DAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE BRIEF HEAVY RAINFALL AND LIGHTNING. A FEW THUNDERSTORMS COULD ALSO DEVELOP WEST OF THE JAMES RIVER VALLEY LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO DIME SIZE. THUNDERSTORMS WILL INCREASE IN COVERAGE AFTER MIDNIGHT AND SHIFT NORTHEAST. A FEW OF THESE COULD ALSO PRODUCE HAIL TO THE SIZE OF NICKELS. WIND AND FOG... SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL SPREAD FROM SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG AND EAST OF A DE SMET TO YANKTON LINE...THEN RACE RAPIDLY EAST INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EARLY EVENING. THESE THUNDERSTORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE AND A MODERATE RISK OF SEVERE WEATHER IS LIKELY. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LINE WITH EMBEDDED SUPERCELLS POSSIBLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 80 MPH AND HALF DOLLAR SIZED HAIL...WITH A FEW TORNADOES ALSO POSSIBLE. STRONG WEST TO NORTHWEST WINDS AND MUCH COOLER WEATHER SHOULD AFFECT THE AREA SUNDAY INTO MONDAY. GENERALLY 20 TO 35 MPH WINDS ARE EXPECTED...MAINLY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST OF THE JAMES VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 10:51 PM CDT | Flash Flood Warning | FSD | Yankton | 114 min |
| Sep 16, 1:37 AM CDT | Flash Flood Warning | FSD | Yankton | 83 min |
| Sep 16, 4:35 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 13 hr |
| Sep 16, 3:03 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 27 min |
| Sep 16, 3:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 44 min |
| Sep 16, 3:46 PM CDT | Tornado Warning | FSD | Hanson, McCook | 29 min |
| Sep 16, 4:12 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 48 min |
| Sep 16, 4:32 PM CDT | Tornado Warning | FSD | Lake, Moody | 43 min |
| Sep 16, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Sep 16, 4:48 PM CDT | Tornado Warning | FSD | Brookings | 42 min |
| Sep 16, 4:52 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 38 min |
| Sep 16, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 37 min |
| Sep 16, 5:15 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 45 min |
| Sep 16, 5:18 PM CDT | Tornado Warning | FSD | Moody | 42 min |
| Sep 16, 5:23 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 37 min |
| Sep 16, 5:33 PM CDT | Tornado Warning | FSD | Hutchinson | 28 min |
| Sep 16, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 26 min |
| Sep 16, 5:44 PM CDT | Tornado Warning | FSD | Sanborn | 31 min |
| Sep 16, 5:49 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 56 min |
| Sep 16, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 23 min |
| Sep 16, 6:08 PM CDT | Tornado Warning | FSD | Moody | 37 min |
| Sep 16, 6:10 PM CDT | Tornado Warning | FSD | Beadle, Kingsbury | 50 min |
| Sep 16, 6:12 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| Sep 16, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Sep 16, 6:58 PM CDT | Tornado Warning | FSD | Kingsbury | 17 min |
| Sep 16, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.